DYSTROPHIC CALCIFICATION AFTER TURB AND POSTOPERATIVE INTRAVESICAL MITOMYCIN-C ADMINISTRATION

  • Ana Isabel Martinez-Moreno MD. Hospital Universitario Son Espases, Palma de Mallorca
  • Jorge Guimerà-García MD. Hospital Universitario Son Espases, Palma de Mallorca
  • Pedro Piza-Reus
Keywords: Cystitis, Bladder Tumor, Intravesical Chemotherapy

Abstract

A 77-year-old patient with history of non muscle invasive and recurrent multifocal bladder tumour (pTaG2), with superficial 4-mm recurrence in the fundus bladder mucosa during the follow-up, underwent a transurethral resection of bladder tumor (TURB). Without bladder perforation suspected, intravesical instillation Mitomycin-C in the immediate postoperative period was administered. In cystoscopy, 3 months later, with the patient being asymptomatic, a fibrino-stone like growing was observed, arising from fundus bladder mucosa (1, 2). In an attempt to dismiss a post TURB leak, a biopsy of the fibrinous material was taken and URO-CT performed, which revealed irregularity and a scar tract with some calcifications within the bladder anterior wall (Fig.1 and Fig.2). The histological result of the sample taken was adipose tissue, necrosis, lymphoplasmacytic inflammatory infiltrate and dystrophic calcifications (3), compatible with encrusted cystitis. With those findings in the anatomopathological report, urine sample was analyzed. The pH of the urine was 6 and the culture was negative, so encrustated cystitis was dismissed (4). Most probable, the changes in the bladder mucosa were due to a reactive process to the intravesical instillation of Mytomicin-C in a non-suspected microscopic perforation of bladder wall. During the follow-up after biopsy, the patient was asymptomatic and without pathological findings in the cystoscopy.

References

1. Bladder wall calcification after intravesical chemotherapy with mitomycin C--a case report. Liu CC, Chou YH, Huang CH, Tsai KB. Kaohsiung J Med Sci. 2001 May;17(5):274-7.
2. Calcified bladder lesions secondary to the instillation of mitomycin C.
Megias Garrigós J, Pelluch Auladell A, Romero Pérez P, Fernandez García J, Gassó Matoses M, Sánchez Marcos M, Mira Llinarés A. Archivos españoles de urología. 1991 Nov;44(9):1057-60.
3. Papillary-like bladder calcifications following intravescical mitomycin C. A case report.
Fiore AA, Iorio B, Vennarecci G, Venditti D, Cervelli V, Giudiceandrea F, Casciani CU. Minerva Urol Nefrol. 1993 Dec;45(4):171-3.
4. Encrusted cystitis after intravesical mitomycin C treatment. Llopis M, Moreno J, Botella R, Algado M. Acta Urol Belg. 1993 Sep;61(3):21-3
Published
2018-08-31
How to Cite
Martinez-Moreno, A. I., Guimerà-García, J., & Piza-Reus, P. (2018). DYSTROPHIC CALCIFICATION AFTER TURB AND POSTOPERATIVE INTRAVESICAL MITOMYCIN-C ADMINISTRATION. Annals of Mediterranean Surgery, 1(2), 9-10. Retrieved from https://edicions.uib.cat/ojs/index.php/AMS/article/view/427
Section
Image of surgery